The combined use of antibiotics and psychotropics: is there a risk for patients?
As shown by the results of a study in Slovenia, 23% of adult patients who receive treatment in a psychiatric hospital and are prescribed antimicrobial drugs (AMP) are at risk for drug interactions between psychotropic and antibiotics. These drug interactions can lead to adverse reactions or ineffective treatment, and can also significantly increase the cost of treatment.
The safest patients for MPA psychiatric clinics are penicillins, cephalosporins, aminoglycosides and nitrofurantoin. Macrolides and fluoroquinolones should be used with caution.
In a study in Slovenia, doctors evaluated the use of antibiotics in 74 patients (mean age 58 years) who were hospitalized in psychiatric hospitals for 2 weeks in December 2012 and 2 weeks in May 2013. Patients received AMP in most cases for the treatment of urinary tract infections (62.2% of cases) and respiratory tract infections (13.5%). The most commonly used antibiotics were amoxicillin / clavulanate (36.5%), cotrimoxazole (25.7%), ciprofloxacin (12.2%) and nitrofurantoin (6.8%).
On average, each patient received 2.96 psychotropic drugs in addition to antibiotic therapy. A possible Class D drug interaction (i.e. the most serious drug interactions, which should be avoided) was identified in 22.9% of cases. The most commonly reported drug interactions were between quentiapine and cotrimoxazole (2.1 cases per 100 hospital patients) and ciprofloxacin and olanzapine (0.526 cases per 100 hospital patients). In most cases (82.3%), the drug interactions were pharmacodynamic, especially when the QT interval was extended.
In order to avoid the occurrence of drug interactions, physicians are recommended to replace cotrimoxazole with nitrofurantoin in these patients, and interactions of duloxetine, mirtazapine and olanzapine with ciprofloxacin should be avoided or , if it is necessary to use the above-mentioned psychotropic drugs and ciprofloxacin, a temporary adjustment of the psychotropic dose should be made. drugs because they are metabolized by the cytochrome P450 enzyme system, which can be suppressed by cyp ofloxacin.
In addition, patients receiving both antibiotics and psychotropic drugs are advised to regularly record ECGs, especially when using escitalopram and quetiapine in combination with ciprofloxacin and cotrimoxazole. With the initial prolongation of the QT interval or the presence of anamnestic data on the development of this type of complication, this association should be avoided.